Probiotics help ward off diarrhea caused by antibiotics

 
By Sheryl Kay • Published: August 10th, 2012
Category: Health in a Heartbeat
Play

When a bacterial infection just won’t go away, antibiotics are the tried and true remedy. But they may come with unwanted side effects, namely stomach upset and diarrhea.

Over the years studies have found that nearly one third of the population suffers from diarrhea when taking antibiotics because the medication interferes with all bacteria, including gastrointestinal microbes that actually help in the digestive process. So disruptive are some antibiotics, especially those termed broad spectrum, that many people refuse to take them, even for serious bacterial infections. However, a new study shows one way to combat the problem is by taking probiotics, microbes that protect and prevent disease. One of the most common probiotics, Lactobacillus acidophilus (lack-toe-bah-SIL-lus a-sid-OF-ill-us), is found in yogurt and over-the-counter supplements.

Recently published in the Journal of the American Medical Association, the research included data from 63 previous studies and almost 12,000 patients taking antibiotics for a variety of ailments. In addition to their antibiotics, some patients were also given probiotics or a placebo pill. Others received nothing additional. Careful analysis showed that taking probiotics helped keep diarrhea at bay in almost half the patients who took them. Even in a controlled trial where patients did not know what they were taking, those who took probiotics were still 39 percent less likely to have bathroom trouble.

Because the tests were not looking at different types of probiotics, nor the amounts taken, researchers were not able to recommend specific kinds or a typical dosage. However, the scientists stress that popping a probiotic is fairly harmless for most adults.

Taking antibiotics? Consult your doctor about the benefits of adding probiotics to the mix.